Alert archive / Ohio / Special Weather Statements in 2021

Special Weather Statement, NWS Cleveland, OH

August 29, 2021Knox County, Ohio

NWS Cleveland, OH issued this special weather statement at Aug 29, 2021, 12:03 PM EDT for Knox County, Ohio. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 12:03 PM EDT (16:03 UTC)
Expired
Aug 29, 2021, 12:45 PM EDT
In force
42 min
Issued by
NWS Cleveland, OH
Hail
0.25 in
Wind
30

County Knox County, OH

The radar

The Cleveland radar (KCLE), 123 km from the middle of the area, began a volume at 16:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.1 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1131 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

229 
WWUS81 KCLE 291603
SPSCLE

Special Weather Statement
National Weather Service Cleveland OH
1203 PM EDT Sun Aug 29 2021
 
OHZ047-291645-
Knox OH-
1203 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern Knox County
through 1245 PM EDT...

At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Danville, or 13 miles east of Mount Vernon, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Mount Vernon, Gambier, Utica, Danville, Martinsburg, Gann and
Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4024 8245 4040 8257 4058 8219 4057 8218
      4027 8219 4024 8220
TIME...MOT...LOC 1603Z 241DEG 27KT 4034 8223 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Campbell

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special weather statement went out at Aug 29, 10:09 AM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 29, 10:09 AM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1009 AM EDT Sun Aug 29 2021

.SYNOPSIS...
A cold front over the upper Great Lakes will move toward the
area through tonight. This cold front is expected to move
slowly southeastward across northern Ohio and northwestern
Pennsylvania Monday into Tuesday as the remnants of Tropical
Cyclone Ida moves to near the Ohio River Valley on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY/...
A little bit of early morning convection has impacted NE OH
into NW PA. Most of this has moved east of the region or
dissipated with the morning mix. There area couple other areas
to monitor across extreme NW OH and across central Ohio. These
will likely dissipate as well through the late morning. However
both these regions could be where new convection develops this
afternoon.

Have attempted to place some timing to the convection for the
afternoon. First wave of thunderstorms gets going across the
central/southern CWA 2pm-3pm and drifts eastward through 7 pm.
We then turn our attention to the convection that develops over
IN and MI and drifts toward NW OH and Lake Erie 6pm-8pm and
lingers until around midnight or so. We will also need to
monitor the actual front for convection during the
overnight/early morning hours as it cross the lake. Better
chances of this should be mid lake southeastward into NE OH/NW
PA.

All of the thunderstorms will have the potential for locally
heavy rainfall. If stronger storms develop they could impact NW
OH across Lake Erie to the south shore of the lake with strong
damaging winds. We will monitor this potential closely.

Previous Discussion...
We may finally be seeing an end to the heat and humidity that
has been plaguing the region as a cold front is expected to move
southeast across the area Monday into Tuesday. However, in the
meantime ahead of this cold front, expect some active weather in
the way of showers and thunderstorms through Monday.

Mainly quiet weather should persist across the area through this
morning, though can't rule out a few isolated showers and/or
thunderstorms across NE OH into NW PA. Otherwise, anticipate a
similar scenario for this afternoon to what we've witnessed over the
past few days. That being isolated to perhaps scattered showers and
thunderstorms across the area, coincident with diurnal heating. The
best chance for these storms will be found generally east of the I-
71 corridor into the evening hours. These storms will generally be
poorly organized and weak, given an absence of mid and upper-level
flow. However, low-level lapse rates in the moderate range, combined
with moderate DCAPE and strong surface-based instability may allow
for a few stronger downbursts in any afternoon storms that develop
across this area. In addition, any thunderstorms that develop will
also bring the chance for heavy downpours, given climatologically
high PWATs around 1.80 inches. High temperatures will once again be
above average, in the upper 80s to lower 90s with heat indices
pushing the mid to upper 90s.

The better chance for some better shower and thunderstorm coverage
appears to be later this evening into the overnight hours, ahead of
the southeastward-pushing cold front. Upstream convective
development should occur later this afternoon and evening across
portions of IN and MI, arriving across the I-75 corridor shortly
thereafter. Convection should then continue its eastward advance
into the overnight period, with 20 to 25 knots of westerly 850 mb
flow supporting continued maintenance of the convective system. The
enhanced mid-level flow may allow for some more organized activity
as the convection enters the area, though anticipate any activity to
be on an overall weakening trend. Heavy rain is also a concern with
any stronger cells and in areas where training occurs. No strong
signals as of now to pinpoint any specific areas that would be most
at risk for heavy rainfall.

By Monday morning, the cold front may just be reaching far NW OH,
though some uncertainty remains on its timing as Ida's remnants may
slow the front's forward momentum into the area. Showers and
thunderstorms will once again be possible Monday afternoon and
evening though location remains somewhat uncertain as it depends on
the location of the front. The best potential for better shower
and/or thunderstorm coverage at this time appears to be along and
south of the US-30 corridor. High temperatures will be cooler on
Monday, in the low to mid 80s.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Upper level trough will slowly move east across Quebec on Monday
night as a piece of energy moves south through the back side of the
trough. Negative theta-e advection is noted in the mid-levels
through the first half of Monday night before moisture from the
remnants of Ida begins to spread back north into the area. Low level
drying continues into Tuesday morning. Will maintain a low chance of
showers and thunderstorms in the forecast along and south of the
front through Monday night.

Ida is forecast to reach north central Tennessee by 7 PM Tuesday and
central West Virginia by 7 PM Wednesday, which is just slightly
slower than most of the deterministic model solutions. Will begin to
expand pops back northward Tuesday afternoon through Wednesday
morning. Heavy rainfall with this system is expected to remain south
of our forecast area but a chance of rain is forecast for all areas
but far NW Ohio. Given the coverage of cloud cover and possible
showers, have continued to lower high temperatures on Wednesday into
the low to mid 70s, except for the I-75 corridor and east to Port
Clinton. Initial estimates suggest qpf amounts ranging from a
quarter to a half inch across the southern half of the area.
Northeasterly winds will increase to 15-25 mph on on Wednesday
between building high pressure to the north and Ida moving through
the lower Ohio Valley.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The remnants of Ida will be off the New England coast by Thursday
with high pressure building south out of Canada across the Great
Lakes Region. Mostly sunny skies are expected with a dry
northwesterly flow aloft. Upper level ridging will expand overhead
Friday before the next upper level trough rounds the ridge. There is
above average confidence in a dry forecast Thursday and Friday,
followed by a low chance of showers and possibly thunderstorms
returning for the weekend. Temperatures will gradually return to
near seasonal norms by next weekend.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
VFR across the TAF sites this morning with generally VFR to
persist through much of the TAF period. Some lower ceilings may
begin to trickle in across some of the TAF sites at the end of
the TAF period. Otherwise, any restrictions today will be a
result of showers and/or thunderstorms. Coverage will be more
isolated in nature this afternoon and direct impacts to
terminals such as MFD/CAK/YNG/ERI remain uncertain (vcts
mention). Higher confidence in thunderstorm coverage this
evening and overnight across the western and northern TAF sites
(TOL/FDY/CLE/ERI) and therefore have kept in a prob30 mention of
tsra.

Winds will be generally light through this morning, though they
will pick up from the southwest around 10 to 12 knots with some
higher gusts near 20 knots, especially out west this afternoon.

Outlook...Non-VFR possible with isolated to scattered showers
and thunderstorms Monday afternoon and evening. Non-VFR possible
in patchy fog and/or lower ceilings Monday night. Non-VFR
possible in showers and/or lower ceilings Tuesday into
Wednesday as the remnants of Ida pass to the south.

&&

.MARINE...
A weak lake breeze will develop on the eastern half of Lake Erie
today before southerly flow increases tonight ahead of a cold front
settling south across the Great Lakes. Showers and thunderstorms are
expected to develop ahead of the front this evening and may impact
the flow across Lake Erie. Southwest flow of 15-20 knots will become
more westerly towards Monday morning and could see a window of
marginal Small Craft conditions between 4-10 AM east of Cleveland.
Westerly flow will decrease through the day on Monday with
decreasing winds and waves.

Winds will shift to the north overnight into Tuesday as high
pressure strengthens north of the Great Lakes. Winds will veer to
northeasterly and increase Tuesday night through Wednesday as the
remnants of Hurricane Ida move through the Tennessee Valley then
continue across West Virginia. Onshore flow of 15-20 knots will
result in the need for Small Craft Advisories on the central basin
of Lake Erie on Wednesday. This will also result in some rise in
water levels along the south shore of the lake, although flooding is
not expected at this time. Marine conditions will improve to end the
week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn/MM
NEAR TERM...Kahn/MM
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...Kahn
MARINE...KEC
Hazardous weather outlook, Aug 29, 3:47 AM EDT, 8 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
347 AM EDT Sun Aug 29 2021

OHZ003-006>010-013-014-017>023-027>033-036>038-047-PAZ002-003-300800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Very warm temperatures and high humidity will allow heat indices to
reach the mid to upper 90s this afternoon and early evening.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-300800-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
347 AM EDT Sun Aug 29 2021

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

Thunderstorms are also possible this afternoon into the overnight
period. Locally heavy rainfall is possible in any stronger cells.

There is also a moderate swim risk for tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a moderate swim risk for Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 29, 12:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1203 PM EDT Sun Aug 29 2021

OHZ047-291645-
Knox OH-
1203 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of eastern Knox County
through 1245 PM EDT...

At 1203 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Danville, or 13 miles east of Mount Vernon, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Vernon, Gambier, Utica, Danville, Martinsburg, Gann and
Bladensburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4024 8245 4040 8257 4058 8219 4057 8218
      4027 8219 4024 8220
TIME...MOT...LOC 1603Z 241DEG 27KT 4034 8223

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Campbell

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 12:28 PM EDTSpecial Weather StatementCLELorain47 min
Aug 29, 1:19 PM EDTSpecial Weather StatementCLELorain41 min
Aug 29, 1:57 PM EDTSpecial Weather StatementCLEAshland, Cuyahoga, Erie, Geauga, Huron, Lake and 8 more48 min
Aug 29, 2:52 PM EDTAreal Flood AdvisoryCLEGeauga3 hr
Aug 29, 3:27 PM EDTSpecial Weather StatementCLEAshtabula48 min
Aug 29, 4:19 PM EDTSpecial Marine WarningCLE41 min
Aug 29, 6:54 PM EDTSpecial Weather StatementCLEHancock51 min
Aug 29, 7:15 PM EDTSevere Thunderstorm WarningCLEHancock, Wyandot27 min
Aug 29, 7:48 PM EDTSpecial Weather StatementCLELucas57 min
Aug 29, 7:52 PM EDTSpecial Marine WarningCLE83 min
Aug 29, 1:11 PM EDTAreal Flood AdvisoryCLECrawford, Erie5 hr
Aug 29, 4:17 PM EDTSpecial Weather StatementCLEErie43 min
Aug 29, 4:44 PM EDTSpecial Weather StatementCLECrawford46 min

Nearby

Special Weather Statements in Ohio, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.